You Are Here: Home » Responsa Resource » Medical Law and Ethics » Spotting and Irregular Bleeding On Hormonal Contraception

Spotting and Irregular Bleeding On Hormonal Contraception

Question:
לכבוד הרבנים שליט׳א

After childbirth, a lady received a heter from a Rav for taking contraception and was started on the combined oral contraceptive pill by her doctor. With this form of contraception a woman takes the tablet for 21 days and then stops for 7 days at which point she has her withdrawal bleeding which generally begins two to three days following the final pill.
However, this lady did not tolerate the combined oral contraceptive pill due to its side effects and was instead started on the progesterone only pill (POP) which is taken everyday and does not have a break. Now, as with any form of oral contraception a woman is at risk of spotting or irregular breakthrough bleeding, for at least the first 3 months of taking it which can cause problems with regards to her niddah status. This lady who is now in the first month of taking her new pill (i.e. the POP) suddenly and unexpectedly develops bleeding three weeks into taking the POP making her niddah. The questions are:

1. How does she establish a new veset kavuah if at all? She has not had a regular period since prior to falling pregnant.
2. Whilst on the POP (which is taken continuously) how should this women (or any other) conduct herself with regards to the possibility of spotting/breakthrough bleeding?

Answer:

The combined progesterone/estrogen pill regulates a woman’s period, and stops her natural period totally. Therefore on the above pill there is reason to say we should ignore her regular vestos and be concerned only for the scheduled bleeding caused by cessation of the pill for that month. This is in fact the opinion of many Poskim, see Shiurei Shevet Halevi 189:23[5], and Shu”t Beer Moshe [6:137]. This is based on a tshuva from the Radvaz [8:136] who duscusses a woman who took a potion to withhold her mensturation, and the relevant halacha with regards to vestos.

The progesterone only, “mini – pill” however does not regulate a woman’s cycle. Some woman continue to receive regular vestos on this pill, others cease to see, and many see irregular spotting and bleeding. That being the case, any period a woman receives would be treated as a regular period, and she would need to mark off and keep the regular vestos.

A woman with irregular spotting on the pill,  should determine [with the guidance of a Rav] to what extent they are coming. If they are only from time to time thay could be ignored presuming they are on colored garments or less than the shiur. However on the day a woman sees a kesem, she should consult with a Rav, often she will be advised to refrain from marital relations for a day or so.

If the staining is excessive and causing her to remain a nidah, she should be guided to consider other birth control options, such as Nova Ring, spermicides and others. This all must be done with the guidance of a competent Rav.

Leave a Comment

Scroll to top